Arizona, 2012Flash Flooding and Flood in Arizona, September 6 to 7, 2012
September 6 to 7, 2012 · NWS TWC · 9 events in 3 counties and zones
A weak upper level disturbance combined with abundant moisture approaching 2 inches of precipitable water to generate widespread thunderstorms across southeast Arizona. Thunderstorms produced flash flooding and some produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $157,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance combined with abundant moisture approaching 2 inches of precipitable water to generate widespread thunderstorms across southeast Arizona. Thunderstorms produced flash flooding and some produced damaging winds. The heavy rain caused flooding of the Brawley Wash on the west side of Tucson during the predawn hours of September 7th. One fatality and one injury resulted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 6, 2:10 PM MST, 27 minutes earlier.
Area forecast discussion, Sep 6, 2:10 PM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST THU SEP 6 2012
.SYNOPSIS...ABUNDANT MOISTURE WILL RESULT IN SCATTERED THUNDERSTORMS
INTO EARLY NEXT WEEK. EXPECT HEAVY RAINFALL WITH THE STRONGER
THUNDERSTORMS. DAYTIME TEMPERATURES WILL GENERALLY BE A FEW DEGREES
BELOW NORMAL.
&&
.DISCUSSION...SCATTERED TO NUMEROUS THUNDERSTORMS PRODUCING HEAVY
RAINFALL ONGOING AT THIS TIME. HAVE DEPICTED HEAVY RAINFALL MOST
SECTIONS THRU THIS EVENING IN THE GRIDDED DATA WEATHER FIELD AND
VARIOUS TEXT PRODUCTS. STRONG THUNDERSTORM OUTFLOW MAY BE GENERATED
LEADING TO AREAS OF BLOWING DUST AND REDUCED VISIBILITIES INTO EARLY
THIS EVENING FROM JUST NW OF TUCSON INTO SOUTH CENTRAL PINAL COUNTY.
VARIOUS NWP MESOSCALE MODELS INDICATE THAT BULK OF PRECIP WILL
DECREASE IN COVERAGE LATE TONIGHT. ABUNDANT MOISTURE STILL MERITS A
SLIGHT CHANCE OF SHOWERS/TSTMS LATE TONIGHT INTO EARLY FRI MORNING.
FRI-TUE...
HIGH PRESSURE ALOFT OVER THE SWRN CONUS THRU SAT THEN UPPER RIDGE TO
WEAKEN AS SERIES OF UPPER LEVEL IMPULSES APPROACH FROM THE WEST.
06/12Z GFS/ECMWF MAINTAIN AMPLE MOISTURE TO SUPPORT SCATTERED MAINLY
AFTERNOON AND EVENING SHOWERS/TSTMS THIS PERIOD.
WED-THUR...
PRECIP CHANCES TO TREND DOWNWARD AS THE BULK OF DEEPER MOISTURE IS
PROGGED TO MOVE EAST OF THE AREA. HAVE OPTED FOR A SLIGHT CHANCE OF
AFTERNOON AND EVENING SHOWERS/TSTMS.
HIGH TEMPS THIS FORECAST PERIOD TO AVERAGE A FEW DEGS BELOW NORMAL.
&&
.AVIATION...SCT TO NUMEROUS TSRA/SHRA THRU THIS EVENING. WIND GUSTS
AROUND 40-45 KTS AND MVFR CIGS/VSBYS WITH THE STRONGEST TSRA. PRECIP
DECREASING IN COVERAGE LATE TONIGHT. SCT TSRA/SHRA TO OCCUR FRIDAY
AFTERNOON. OTHERWISE...VFR CONDITIONS AND SURFACE WIND MOSTLY LESS
THAN 10 KTS THRU FRIDAY AFTERNOON OR 08/00Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...SCATTERED THUNDERSTORMS WILL OCCUR INTO EARLY NEXT
WEEK. EXPECT HEAVY RAINFALL WITH THE STRONGER THUNDERSTORMS. A
GRADUAL DECREASE IN THUNDERSTORMS IS ON TAP BY THE MIDDLE OF NEXT
WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 6, 10:17 AM MST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1017 AM MST THU SEP 6 2012
AZZ502>504-506>515-070600-
TOHONO O'ODHAM NATION-UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
TUCSON METRO AREA-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1017 AM MST THU SEP 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH THIS EVENING
FOLLOWED BY A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT.
THUNDERSTORM ACTIVITY EXPECTED TO BE ENHANCED AS AN UPPER
DISTURBANCE APPROACHES FROM THE SOUTHEAST. THE MAIN THREAT WILL BE
LOCALLY HEAVY RAINFALL AND BRIEF STRONG WIND GUSTS APPROACHING 50
MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS MAINLY DURING THE AFTERNOON AND
EVENING HOURS INTO EARLY NEXT WEEK. THE MAIN THREAT WILL BE
LOCALLY HEAVY RAINFALL DUE TO ABUNDANT MOISTURE ACROSS THE AREA.
THEREAFTER...A GRADUAL DECREASE IN THUNDERSTORM CHANCES WILL
OCCUR BY THE MIDDLE OF NEXT WEEK AS DEEPER MOISTURE MOVES EAST OF
THE AREA. HOWEVER...THERE WILL STILL BE ENOUGH MOISTURE TO
SUPPORT AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ505-070600-
SOUTH CENTRAL PINAL COUNTY-
1017 AM MST THU SEP 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
EXPECT SCATTERED THUNDERSTORMS THROUGH THIS EVENING FOLLOWED BY A
SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT. THUNDERSTORM ACTIVITY
IS EXPECTED TO BE ENHANCED AS AN UPPER DISTURBANCE APPROACHES
FROM THE SOUTHEAST. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL
AND BRIEF STRONG WIND GUSTS APPROACHING 50 MPH. ALSO...STRONG
THUNDERSTORM OUTFLOW MAY BE GENERATED LEADING TO AREAS BLOWING
DUST AND REDUCED VISIBILITIES LATE THIS AFTERNOON AND EARLY THIS
EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS MAINLY DURING THE AFTERNOON AND
EVENING HOURS INTO EARLY NEXT WEEK. THE MAIN THREAT WILL BE
LOCALLY HEAVY RAINFALL DUE TO ABUNDANT MOISTURE ACROSS THE AREA.
THEREAFTER...A GRADUAL DECREASE IN THUNDERSTORM CHANCES WILL
OCCUR BY THE MIDDLE OF NEXT WEEK AS DEEPER MOISTURE MOVES EAST OF
THE AREA. HOWEVER...THERE WILL STILL BE ENOUGH MOISTURE TO
SUPPORT AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ501-070600-
WESTERN PIMA COUNTY-
1017 AM MST THU SEP 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. THE MAIN
THREAT WILL BE LOCALLY HEAVY RAINFALL ASSOCIATED WITH THE
STRONGEST THUNDERSTORMS RESULTING IN FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A CHANCE OF THUNDERSTORMS WILL CONTINUE FRIDAY...PARTICULARLY
DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WILL BE
LOCALLY HEAVY RAINFALL DUE TO AMPLE MOISTURE ACROSS THE AREA.
THEREAFTER...A GRADUAL DECREASE IN THUNDERSTORM CHANCES WILL OCCUR
SATURDAY THROUGH WEDNESDAY. HOWEVER...THERE WILL STILL BE ENOUGH
MOISTURE FOR A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Event by event
5 flash flood, 2 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.
Flash Flood, Pima
- When
- September 6, 2:37 PM MST to 3:15 PM MST
- Where
- Pima County, 6.57 mi SW of Vail Jct to 6.24 mi SW of Vail Jct
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.960, -110.796
Flash flooding caused the Sahuarita Road to become impassable near Ocotillo View.
Flash Flood, Pima
- When
- September 6, 2:54 PM MST to 4:30 PM MST
- Where
- Pima County, 0.69 mi NNW of Gibson to 1.97 mi WNW of Lukeville
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Newspaper
- Coordinates
- 32.390, -112.883
Very heavy rain caused extensive street flooding in Ajo. Cedar Road was washed out by rapidly flowing flood waters 2 to 3 feet deep. a community health center and a school were also flooded. Farther south, Ajo Mountain Drive in Organ Pipe National Monument was closed as well as part of nearby Highway 85.
Heavy Rain, Pima
- When
- September 6, 3:00 PM MST
- Where
- Pima County, Ajo
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 32.370, -112.870
Very heavy rain collapsed ceiling tiles in an Ajo business, damaging some of the goods inside.
Flash Flood, Pima
- When
- September 6, 3:30 PM MST to 4:45 PM MST
- Where
- Pima County, 4.76 mi WSW of Tuscon Ryan Fld Arpt to 2.53 mi N of Three Pts
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 32.093, -111.239
Thunderstorms produced 2 to 3 inches of rain in about 90 minutes causing many roads to be inundated by rapidly flowing flood waters on the southwest side of Tucson. AT least ten vehicles were caught up in the flood waters. Two people were rescued from vehicles at Sandario Road and Kinney Road while three more were rescued from a tree after their vehicle was washed away. Another five motorists in five separate vehicles were stranded near Ajo Way and Kinney Rpad. Bopp Road northwest of Ajo Way was washed out which caused Banks Elementary School students to become stranded in school until a detour around the washed out road could be fashioned. In addition, Gates Pass Road at Via Roma was flooded in the Tucson Mountains. No injuries occurred to any of the motorists.
Thunderstorm Wind, Pima
- When
- September 6, 3:40 PM MST
- Where
- Pima County, 4.24 mi ENE of Tuscon Ryan Fld Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 32.159, -111.106
Thunderstorm winds downed a tree near Ajo and Camino Verde Road.
Flash Flood, Santa Cruz
- When
- September 6, 4:00 PM MST to 4:30 PM MST
- Where
- Santa Cruz County, 1.9 mi NNW of Amado to 1.88 mi NNW of Amado
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 31.726, -111.080
A vehicle became stranded in flood waters on Arivaca Road.
Thunderstorm Wind, Greenlee
- When
- September 6, 5:40 PM MST to 5:41 PM MST
- Where
- Greenlee County, 1.92 mi E of Fox to 1.72 mi E of Fox
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 32.752, -109.087
Thunderstorm winds blew down an open ended Quonset hut outbuilding and a trailer in Hunter Estates near Duncan. Another trailer sustained considerable roof damage.
Flash Flood, Greenlee
- When
- September 6, 6:30 PM MST to 7:30 PM MST
- Where
- Greenlee County, 4.13 mi ENE of Fox to 2.31 mi ENE of Fox
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 32.770, -109.053
Up to three inches of rain fell in Duncan, causing flash flooding of most streets in Duncan's Hunter Estates where one home was also flooded. A wash that parallels and but remains just northwest of Carlisle Road climbed to a depth of about 8 feet, flooded Fairgrounds Road. Trees and other debris in the flood waters caused minor surface damage to the bridge at Fairgrounds Road before the waters entered the Gila River.
Flood, Pima
- When
- September 7, 1:00 AM MST to 10:00 AM MST
- Where
- Pima County, 5.59 mi W of Old Tuscon to 7.1 mi SW of Tuscon Marana Nw Airport
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 32.225, -111.225
Heavy rain of two to four inches occurred the previous afternoon on Tucson's west side near Ajo Way and Kinney Road and directly over the Brawley Wash just west of Sandario Road. In addition, two to three inches of rain fell in the Sierrita Mountains west of Green Valley. By the time the runoff from the Sierrita Mountains reached the west side of Tucson many hours later, Brawley Wash overflowed its banks. During the overnight hours, five vehicles drove into the flood waters and became stranded along Manville Road just west of Sandario Road. Around 2 am, one man escaped his vehicle before it was washed downstream only to be swept several yards away himself. He suffered a leg injury. His vehicle was found 200 yards downstream, upside down. The man's wife was found in the vehicle, drown. Rain redeveloped around daybreak allowing flood conditions to persist through mid morning.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Pima | 2012-09-07 | 52 | Female | Vehicle/Towed Trailer | Direct |
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, September 6, 2012$2.0 million · 50 kt wind · 3 events
- Hail and Damaging Winds in Missouri, September 6, 20122 injured · $135,000 · 1 in hail · 12 events
- Hail and Damaging Winds in New York, September 6, 2012$84,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Iowa, September 6 to 7, 2012$147,000 · 1.75 in hail · 15 events
- Damaging Winds and Heavy Rain in Kentucky, September 6, 2012$103,000 · 61 kt wind · 11 events
- Hail and Damaging Wind in Pennsylvania, September 6, 2012$66,000 · 2 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 6 to 8, 201254 kt wind · 44 events
- Hail in Nebraska, September 6, 2012$48,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Texas, September 6, 2012$40,000 · 70 kt wind · 5 events
- Damaging Winds in Illinois, September 6, 2012$33,000 · 61 kt wind · 3 events
- Hail and Damaging Winds in Ohio, September 6 to 7, 2012$11,000 · 1.25 in hail · 24 events
- Hail and Damaging Winds in Kansas, September 6, 2012$1,000 · 2.5 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413887, 413885, 413886, 413890, 413888, 413889, 414294, 414298, 414369.